Confidence intervals for the tail index

Shihong Cheng*, Liang Peng

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

36 Citations (Scopus)

Abstract

One of the best-known estimators for the tail index of a heavy-tailed distribution is the Hill estimator. In this paper, confidence intervals based on the asymptotic normal approximation of Hill estimator are studied. The coverage accuracy is evaluated and the theoretical optimal choice of the sample fraction for the one-sided confidence interval is given. One surprising finding is that the order of optimal coverage accuracy for the one-sided confidence interval depends on the sign of the second-order regular variation.

Original languageEnglish
Pages (from-to)751-760
Number of pages10
JournalBernoulli
Volume7
Issue number5
DOIs
Publication statusPublished - 2001
Externally publishedYes

Fingerprint

Dive into the research topics of 'Confidence intervals for the tail index'. Together they form a unique fingerprint.

Cite this